Puerto Rican Boy Suffered from Negative Side Effects After Taking Generic Tamiflu

Lena Kirakosyan's picture
Tamiflu generic antiviral drug

A Puerto Rican mother announced that her child suffered from psychosis after taking antiviral medication: an adverse reaction from Oseltamivir (a generic Tamiflu drug).

Advertisement

She attributed hallucinations and delusions in her son to medicine that he was prescribed for the treatment of the influenza virus. She claims that her 10-year-old son suffered neuropsychotic attacks after taking the generic drug Tamiflu, the drug most prescribed to treat the influenza virus.

Zaira De La Rosa - who wrote about what happened on Facebook - spoke with Primera Hora and explained in detail what she considers "the worst six hours of my life.” We had another story reported this morning at eMaxHealth, which is on a similar topic: Suicidal Thoughts Attributed to Hallucinations After Taking Tamiflu.

Waking Up In Panic

The woman, a nurse by profession, said that her son started using the antiviral medication last Friday at 2:00 in the morning, after being diagnosed with influenza A in a pediatric hospital in San Juan.

Two hours later, he woke up in a state of panic, cried and said that there was an elephant in his room and that a giant stone had fallen on him.

Initially, Zaira and her husband, who is also a nurse, thought that it was a "normal" nightmare. However, the child did not react. He seemed to be sleepwalking and was immersed in a "psychotic" crisis.

"That was when my husband suspected that the cause was the medication. We called the emergency room to notify the doctor of what happened," she said.

Adverse Reaction to Oseltamivir (generic Tamiflu medication)

Then, the doctor explained that their son had an adverse reaction to Oseltamivir (generic Tamiflu medication) and that he should discontinue its use immediately. "He told me that this is something that happens to one in every 1,000 children ... and it happened to mine.” The drug was approved by the US Food and Drug Administration (FDA) in August 2016.

Advertisement

She added that the six hours after the call for help were "agonizing," as the child continued to suffer from delusions and hallucinations.

"For six hours, while being either awake and asleep, he was talking nonsense. I was scared,” she said, noting that her son is currently doing well and is recovering from the virus that is attacking the population in Puerto Rico at an alarming pace. During the last week of January, there were 2,004 reported cases; 1,282 more than were reported on the same date in 2017.

In total, more than 12,000 people have been infected so far this year.

"I wanted to make this public because I believe that doctors and the Health Department should warn everyone about these side effects... in the United States it is alleged that a teenager committed suicide after using Tamiflu," she said, referring to Charlie Harp, a 16-year-old boy whose relatives believe that he committed suicide after taking the popular drug.

There was also the case of a 6-year-old girl in Texas, who allegedly suffered from hallucinations and almost jumped from the second floor of a building after taking Tamiflu. The warning label on the medicine, according to the FDA portal, establishes in point 5.2 the probability of "neuropsychotic events" in pediatric patients. However, it says that cases of delirium and abnormal behavior are uncommon.

Expert Opinions

In a press conference last week, the state epidemiologist, Carmen Deseda, and the Undersecretary of Health, Concepción Quiñones de Longo, addressed the issue of the side effects of Tamiflu in children and adolescent suicide in Indiana. In 2012 eMaxHealth published a story questioning Tamiflu's safety for young children. Three years ago this Tamiflu study sited the antiviral drug's benefits, but are they worth it?

"It is being evaluated (if the suicidal behavior was caused by the medicine) and I do not believe that they attribute it as a cause ... we know that using several medications, without taking the correct dose, can affect a person,” said Deseda, assuring that no complaints have been reported on the island.

Concepción de Longo, meanwhile, added that "in general" children and adolescents are "susceptible" to having "neuropsychiatric effects with some medications", but did not mention any case of this type of negative reaction from Tamiflu or the influenza vaccine in Puerto Rico.

Have you ever taken Tamiflu, and if so, how has it affected you? Do you think that Tamiflu is really so dangerous? Please let us know in the comments.

If you have recently taken Tamifu have you noticed any adverse side effects? Please, tell us in the comments section below for the group discussion. It may help other people.

Advertisement